Texas, 2018

Hail in Texas, April 30, 2018

April 30, 2018 · NWS AMA · 2 events in 2 counties and zones

Dryline convection developed into the later afternoon and early evening hours across the eastern Texas Panhandle. Storm initiation was still a bit of a challenge however as a cap was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dryline convection developed into the later afternoon and early evening hours across the eastern Texas Panhandle. Storm initiation was still a bit of a challenge however as a cap was present. Eventually, loose complex of storms did develop and moved northeast along the boundary where SBCAPE ranged between 1000-2000 J/kg and effective shear around 25-30 kts to produce initial updrafts. Hail size reported with these storms ranged between pennies and quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 4:55 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 4:55 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
555 PM CDT Mon Apr 30 2018

.AVIATION...
For the 00z TAFs...
Dryline has mixed well east of all terminals, with no
thunderstorms forecast.  Southerly surface winds expected to gust
to around 30 kt through the evening and most of the night.

VFR conditions expected next 24 hours at all terminals, except for
early morning MVFR ceilings at AMA.  Some uncertainty remains
regarding duration of these ceilings, as AMA expected to be near
their northern extent.

Southwest surface winds increase during the day on Tuesday, with
gusts to around 35 kt expected by late morning.

Cockrell

&&

.PREV DISCUSSION... /Issued 427 PM CDT Mon Apr 30 2018/

DISCUSSION...

Focus for this discussion will be entirely on the severe weather
potential this afternoon and evening. Otherwise, Fire Weather
concerns continue this afternoon and early evening for far western
parts of the forecast area, and then again on Tuesday for the
western two-thirds of the forecast area. Wednesday also looks like
a potential fire weather day, but will hold off for now on any
watch/headline for Wednesday.

Current surface analysis shows a mixture of sorts going on regarding
dryline getting its act together (albeit broad), and convective
temps being realized across parts of the forecast area. Dryline
is tracking along and is currently over central parts (maybe even
a little farther west) of the forecast area. There are some
returns showing up on radar (due to convective temps), but
currently the cap is too strong for thunderstorms to develop, and
this is evident with the absence of any lightning from satellite
and radar returns holding steady with no storm growth. Currently
dewpoints show about a 40 degree difference from east to west, but
its not really a clear cut dryline, partially due to the high
clouds impacting surface temperatures and the broader extent of
the dryline. In the next couple hours we should have a good grip
on where our focus will be for any strong to severe thunderstorms.
That being said, the main area of focus is still across eastern
parts of the Oklahoma and Texas Panhandles, mainly
east/southeastern parts of the Texas Panhandle where the biggest
risk for severe weather exist. It may be difficult for any
thunderstorms to develop, but any that do break the cap and get
going within the environment to the east which looks favorable
for severe weather...will become severe thunderstorms with no
problem. However, the problem is we need these variable to line
up, and its currently lagging and may not initiate. Main threat
will be severe hail around 1.5-2.0 inches in diameter. There is a
small chance for an isolated tornado (very small chance) across
eastern/southeastern parts of the Texas Panhandle. Additionally,
gusty winds of 60 mph is certainly possible as well. Its just a
waiting game at this point to see if the cap can erode in that
"sweet spot" timeframe between 6pm and 8pm and we can get storms
to initiate. This time also happens to be during the best low
level helicity values, so the tornado threat will also be during
this time as well. Convective inhibition gets going around sunset
so our window of opportunity will be small today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  86  57  83  55 /  20  10  10  10  10
Beaver OK                  62  89  59  90  56 /  30  10  10  20  10
Boise City OK              52  81  51  78  47 /  10   5   5   5  10
Borger TX                  62  89  59  87  58 /  20  10  10  10  10
Boys Ranch TX              59  87  55  83  52 /  10   5   5   5   5
Canyon TX                  61  86  56  83  54 /  20   5  10   5  10
Clarendon TX               62  88  61  87  58 /  40  10  10  20  20
Dalhart TX                 53  82  50  79  48 /  10   5   5   5   5
Guymon OK                  59  87  55  86  53 /  20  10   5   5  10
Hereford TX                60  85  53  82  51 /  10   5  10   5  10
Lipscomb TX                63  90  63  89  59 /  40  10  10  30  10
Pampa TX                   60  87  59  87  56 /  30  10  10  20  10
Shamrock TX                63  90  64  88  62 /  40  10  10  30  30
Wellington TX              64  90  66  90  64 /  40  10  10  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Potter...
     Randall...Sherman.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
     zones: Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
 zones: Cimarron.&&

03/11
Hazardous weather outlook, Apr 30, 8:04 PM CST, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
904 PM CDT Mon Apr 30 2018

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
904 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect for eastern parts of the
combined Panhandles until 11 pm. An isolated tornado may be
possible, but the main overall threats will be severe hail, some
very large hail, and damaging wind gusts for today and the
evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical Fire Weather possible across central and western parts of
the combined Panhandles on Tuesday, and western parts of the
Panhandles on Wednesday.

Thunderstorms possible across the eastern Panhandles on
Wednesday, storms could be strong to marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed for early tonight mainly across the
Severe Thunderstorm Watch area.

Schneider

In the hours before

Special weather statement, Apr 30, 5:29 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT MON APR 30 2018

TXZ019-020-010015-
Donley TX-Collingsworth TX-
629 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Memphis, moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3510 10057 3499 10025 3475 10043 3475 10068
TIME...MOT...LOC 2328Z 200DEG 26KT 3483 10053

Ward
Special weather statement, Apr 30, 5:57 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT MON APR 30 2018

TXZ015-020-010030-
Wheeler TX-Collingsworth TX-
657 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND NORTHERN
COLLINGSWORTH COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dozier, or 14 miles southwest of Shamrock, moving northeast at 50
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3494 10034 3502 10050 3536 10031 3520 10000
      3514 10000
TIME...MOT...LOC 2357Z 212DEG 42KT 3504 10039

Ward
Special weather statement, Apr 30, 7:23 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
823 PM CDT MON APR 30 2018

TXZ009-010-014-015-010215-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
823 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL
COUNTIES UNTIL 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Codman, or 7 miles south of Miami, moving
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Miami, Briscoe, New Mobeetie, Lora and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3544 10069 3558 10077 3594 10051 3563 10008
TIME...MOT...LOC 0123Z 226DEG 39KT 3558 10065

Ward
Special weather statement, Apr 30, 8:06 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
906 PM CDT MON APR 30 2018

TXZ013-014-018-010245-
Gray TX-Carson TX-Armstrong TX-
906 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 945 PM
CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groom, or 13 miles northeast of Claude, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Groom and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3520 10130 3552 10093 3526 10066 3518 10094
      3518 10109 3514 10109 3510 10122
TIME...MOT...LOC 0206Z 229DEG 29KT 3521 10116

Ward

The radar

The Amarillo radar (KAMA), 85 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gray

When
April 30, 8:45 PM CST
Where
Gray County, 0.89 mi NE of Lefors
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.810

Hail, Hemphill

When
April 30, 9:52 PM CST
Where
Hemphill County, 10.32 mi WNW of Gageby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -100.510

Late report of nickel to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751000, 751001.